Drug Reactions

Grapefruit-drug interactions


Grapefruit-drug interactions


Grapefruit can safely be consumed with the majority of medications, and patients with concerns should consult with their physicians.

Exploring the lidocaine with epinephrine myth

Exploring the lidocaine with epinephrine myth

By

Research suggests that injecting lidocaine with epinephrine may not be as dangerous as previously thought.

Otitis treatment in a child with suspected penicillin allergy

Otitis treatment in a child with suspected penicillin allergy

By

A patient was diagnosed with a serum sickness-like reaction in response to antibiotics.

NY patient awarded $120 million in malpractice lawsuit

NY patient awarded $120 million in malpractice lawsuit

By

A Bronx jury awarded close to $120 million to a woman who suffered brain damage after being treated at three New York area hospitals.

Hepatitis C therapy interferes with HIV treatment

Taking boceprevir with ritonavir-boosted HIV protease inhibitors together reduces the effectiveness of both therapies, the FDA announced.

What causes a metallic taste and burning tongue?

What are the differential diagnoses for a woman aged 60 years with a metallic taste in her mouth and the sensation of a burning tongue?

Is this rash related to terbinafine?

A patient taking terbinafine for onychogryphosis developed a fine pruritic rash over sun exposed body areas while on vacation. Could the drug be to blame?

A spoonful of sugar helps students visualize the metric system

A spoonful of sugar helps students visualize the metric system

Read this tip for making abstract concepts, like converting metric medication doses, go down smoothly.

Risk for new infections with TNF blockers reported

By

The FDA is updating boxed warnings on all tumor necrosis factor-alpha inhibiting drugs to reflect risk for infection with the bacteria Legionella and Listeria.

Antipsychotic causes severe allergic reactions

By

The FDA is warning health care providers about reports of type 1 hypersensitivity reactions among patients taking the antipsychotic asenapine maleate (Saphris), with some cases occurring at first dose.

NSAIDs associated with heart problems

By

Nonsteroidal anti-inflammatory drugs have been linked with increased risk for atrial fibrillation and adverse events in patients with hypertension and coronary artery disease.

Be vigilant for polypharmacy in cancer patients

By

An estimated 70% of all U.S. cancer cases diagnosed in 2030 will be among older adults, and the risk of adverse drug reactions and interactions will undoubtedly rise as more elderly patients are prescribed multiple medications.

Arrhythmia risk with high-dose citalopram, FDA warns

By

The FDA lowered the maximum dose of the antidepressant citalopram hydrobromide (Celexa) from 60 mg per day to 40 mg per day, after concerns that higher doses of the medication increase the risk for cardiac arrhythmia without offering therapeutic benefits.

Antibiotics have no effect on oral contraceptives

While it is true that lower serum ethinyl estradiol and progestin levels have been found in women using combination OCs and antibiotics, these women remain well within the therapeutic window.

Serotonin syndrome in depressed patients with migraine

How concerned should clinicians be about serotonin syndrome when prescribing a triptan with a selective serotonin reuptake inhibitor (SSRI)?

New-onset alopecia in women

What is the appropriate workup in an otherwise healthy woman aged 75 years with new-onset hair loss?

What causes delirium?

Is it possible to have a geriatric patient in serious delirium while all labs and urinalysis are within normal limits?

Prescribing diabetes medications

Prescribing diabetes medications

Before prescribing medications to control diabetes, clinicians should consider potential adverse events and drug interactions.

FDA adds bladder cancer warning to pioglitazone label

By

Interim findings from an epidemiological study involving 193,099 patients with diabetes showed that using pioglitazone longer than one year increased patients' risk for bladder cancer.

FDA warns against combining methylene blue, linezolid with SSRIs

By

Clinicians should not administer methylene blue or linezolid, two reversible monoamine oxidase inhibitors (MOAIs), to patients taking selective serotonin reuptake inhibitors (SSRIs) due to risk for serious central nervous system reactions.

Sign Up for Free e-newsletters